Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 357, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Sep 18, 2014, 1:30 PM CDT for Choctaw County, Winston County, Mississippi. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2014, 1:30 PM CDT (18:30 UTC)
- Expired
- Sep 18, 2014, 2:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Choctaw County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 110 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 1:35 PM CDT | HAIL 1 | 6 N Louisville, MS | QUARTER SIZE HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
258
WUUS54 KJAN 181830
SVRJAN
MSC019-159-181900-
/O.NEW.KJAN.SV.W.0357.140918T1830Z-140918T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHOCTAW COUNTY IN CENTRAL MISSISSIPPI...
WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...
* UNTIL 200 PM CDT
* AT 131 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF LOUISVILLE...AND MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LOUISVILLE AROUND 200 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3300 8908 3320 8929 3333 8914 3316 8890
TIME...MOT...LOC 1831Z 314DEG 7KT 3320 8913
HAIL...1.00IN
WIND...60MPH
$$
GRG1 follow-up statement
950
WWUS54 KJAN 181848
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CDT THU SEP 18 2014
MSC019-159-181900-
/O.CON.KJAN.SV.W.0357.000000T0000Z-140918T1900Z/
WINSTON MS-CHOCTAW MS-
148 PM CDT THU SEP 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHOCTAW AND WINSTON COUNTIES UNTIL 200 PM CDT...
AT 148 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF LOUISVILLE...AND MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LOUISVILLE AND CENTER RIDGE AROUND 200 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3320 8929 3332 8914 3316 8890 3300 8908
TIME...MOT...LOC 1848Z 314DEG 7KT 3318 8910
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:19 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 18, 10:19 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1019 AM CDT THU SEP 18 2014 .UPDATE...LATEST VIS IMAGERY SHOWING SOME BUBBLING IN THE CU FIELD OVER NORTH MS AT THE MOMENT WHILE AREA RADARS ARE SHOWING CONVECTION INITIATING OVER AR. NEW NAM...HRRR AND LOCAL WRF MODELS ARE INDICATING A GOOD SCATTERING OF SHOWERS AND THUNDERSTORMS ACROSS THE CWA THIS AFTERNOON. THIS SCENARIO WITH CONVECTION INITIATING OVER THE DELTA REGION TO THE SW OF A WEAK BOUNDARY DRAPED OVER NE MS SEEMS REASONABLE CONSIDERING LI VALUES AROUND -8 AND VERTICAL TOTALS AROUND 27. ANOTHER CONCERN FOR CONVECTION TODAY WILL BE THE INCREASED WINDS ALOFT. THIS MORNINGS UA SOUNDING WAS SHOWING A DEEP LAYER OF 50+ KNOTS ABOVE 300 MB. THIS VENTING SHOULD ALLOW THUNDERSTORM UPDRAFTS TO BECOME MORE ROBUST...SO WOULD NOT BE SURPRISED TO SEE A FEW STRONG STORMS...ESPECIALLY OVER THE NORTH. BASED ON EXPECTED COVERAGE...INCREASED POPS IN THE GRIDS./26/ && .AVIATION...VFR CONDS WILL PREVAIL AT ALL TAF SITES THROUGH THIS AFTERNOON. VCTS IS POSSIBLE BETWEEN 18/19-00Z AT KGLH/KGWO AND 18/22-01Z AT KJAN/KHKS. EXPECT SOME BRIEF MVFR CONDS TONIGHT AT KGLH/KGWO/KHBG BETWEEN 19/10-14Z BEFORE CLEARING AFTER 19/15Z. /DC/ && .PREV DISCUSSION... /ISSUED 336 AM CDT THU SEP 18 2014/ SHORT TERM...THERE WILL EXIST A COUPLE FORECAST CHALLENGES FOR TODAY INTO THIS EVE. FIRST WILL BE WITH TEMPS AND WHAT EFFECTS OF THE HIGH CLOUDS WILL PLAY ON POSSIBLY KEEPING THEM LOWER THAN FORECAST. THE OTHER CHALLENGE WILL BE WITH CONVECTION AN HOW MUCH COVERAGE WILL EXIST. ITS A LOW CONFIDENCE FORECAST AS A RESULT...MAINLY BECAUSE FORECAST GUID HAS DIFFERENCES. THE GLOBAL MODELS ARE MORE BEARISH ON PRECIP CHANCES TODAY WHILE A HANDFUL OF THE HI-RES CONVECTIVE ALLOWING MODELS SHOW MUCH MORE IN THE WAY OF STORMS. ITS TOUGH WHEN MOS GUID IS OFFERING 10-20% AND OTHER RAW OUTPUT MAKES YOU THINK MORE LIKE 50-60%. ADDITIONALLY...ITS HARD TO NOT ACCOUNT FOR THE LATEST TRENDS WHICH HAVE SUPPORTED THE SITUATION WHERE PRECIP HAS BEEN HARDER TO COME BY. OVERALL...THERE WILL BE A WEAK SFC BOUNDARY ACROSS THE NE PART OF THE CWA WHICH SHOULD HELP PROVIDE SOME FOCUS...BUT THEN AGAIN...FLOW IN THE LOWER 2-3KM IS QUITE WEAK AND ANY LOW LEVEL CONVERGENCE WILL BE VERY MARGINAL. THERE WILL BE A DECENT S/WV MOVING SE AND THIS FEATURE IS ALREADY KICKING OFF STORMS TO OUR NW. BASED ON ALL THIS...HAVE INCREASED POPS SOME WITH THE BEST CHANCES IN THE NORTH. BASED OFF CERTAIN THERMO PARAMETERS ALONG WITH INCREASED DEEP LAYER FLOW...A STRONG STORM OR TWO CANNOT BE RULED OUT OVER THE NW HALF LATER TODAY. COOLER MID LEVEL TEMPS (ASSOCIATED WITH THE APPROACHING S/WV) WILL OFFER STEEPER LAPSE RATES THAN WHAT OUR AREA HAS SEEN RECENTLY. ADDITIONALLY...SFC MOISTURE (DEWPTS) WILL LIKELY HOLD A BIT HIGHER ACROSS PARTS OF THE W/NW WHICH WILL SUPPORT HIGHER INSTABILITY NEAR 2500 J/KG OF SBCAPE. AS FOR TEMPS TODAY...HAVE GONE WITH 87-90 DEGREES WITH A DOWNWARD TWEAK OVER PARTS OF THE NORTH. IF CLOUD COVER LIMITS INSOLATION MORE...THEN READINGS COULD FALL SHORT OF THOSE VALUES BY 3-5 DEGREES. ANY CONVECTIVE ACTIVITY SHOULD DISSIPATE BY 9-10 PM THIS EVE. AN OVERALL MUCH DRIER ATMS THROUGH A DEEP LAYER WILL PUSH INTO THE CWA IN THE WAKE OF THE S/WV. THIS WILL SUPPORT NEAR ZERO POPS FRI-FRI NGT WITH MOSTLY CLEAR SKIES AS WELL. /CME/ LONG TERM...SATURDAY THROUGH NEXT WEDNESDAY ABOVE NORMAL TEMPERATURES AND MOSTLY DRY FOR THE WEEKEND WITH A COOL DOWN TOWARD NORMAL READINGS LATE MONDAY INTO MID WEEK AS A COOL AND SLIGHTLY MOISTURE STARVED FRONT SLIDES THROUGH THE REGION. OVERALL, LONG TERM MODELS IN GOOD AGREEMENT SHOWING SHORT LIVED RIDGING SATURDAY GIVING WAY TO MORE ROBUST TROUGHING DIVING OUT OF THE GREAT LAKES SUNDAY INTO MONDAY ACROSS THE EASTERN CONUS. EXPECT A DRY SATURDAY AS RESIDUAL DRIER AIRMASS /PWATS 1.2"/ AND SURFACE HIGH PRESSURE/H5 RIDGE SUPPRESS ACTIVITY. HOWEVER, BY SUNDAY, A RIBBON OF 1.5-1.6" PWATS WILL PIVOT INTO NW/W AREAS AHEAD OF A FRONT AIDED BY STRONGER NW FLOW AS EASTERN CONUS TROUGH AMPLIFIES SOUTH IN CONJUNCTION WITH STRONG SURFACE HIGH IN CENTRAL PLAINS. THIS ENVIRONMENT COULD SUPPORT A FEW WEAKLY INSTABILITY INDUCED SHOWERS. THE NEW EC IS MORE BULLISH (AND MORE IN LINE WITH GFS) THEN PREVIOUS RUN ON STRONGER SOUTHWARD FRONTAL MOMENTUM THROUGH REGION LATE MONDAY INTO TUESDAY MORNING. AS FRONT MOVES THROUGH MONDAY, MOISTURE LOOKS TO BE LACKING AND WEAK LOW-LVL CONVERGENCE WILL ALSO BE IN PLAY. YET, FEEL SHOWERS AND A RUMBLE OF THUNDER WILL HAVE A CHANCE TO DEVELOP AS BOUNDARY MOVES THROUGH. BEST CONCENTRATION OF RAIN WITH CURRENT THINKING OF TIMING WILL BE ALONG AND SOUTH OF I-20 WHERE INSTABILITY WILL BE GREATER MONDAY AFTN. AT LEAST LOWER 50F DEWPOINTS LOOK TO INFILTRATE THROUGH MOST OF REGION BY MIDDAY TUESDAY ALONG WITH SOME CAA IN THE 925/850MB LAYERS. THESE COMPONENTS WILL ALLOW FOR TEMPERATURES TO FALL BACK TOWARDS NORMALS IN THE UPPER 50S/LOW 60S AND HIGHS IN THE MID 80S TUESDAY WITH SLIGHT MODERATION WEDNESDAY AS FRONT MAY WAFFLE BACK NORTH ALONG FAR SOUTH AREAS. /ALLEN/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 90 66 91 66 / 40 20 2 1 MERIDIAN 90 64 90 64 / 31 12 4 1 VICKSBURG 90 64 91 65 / 43 19 2 1 HATTIESBURG 92 67 92 67 / 42 29 4 4 NATCHEZ 88 66 89 66 / 48 27 3 3 GREENVILLE 88 66 89 66 / 50 5 1 3 GREENWOOD 88 64 90 65 / 50 6 1 3 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
Hazardous weather outlook, Sep 18, 4:06 AM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 406 AM CDT THU SEP 18 2014 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 190915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 406 AM CDT THU SEP 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. CME && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 1:50 PM CDT | Special Weather Statement | JAN | Bolivar | 30 min |
| Sep 18, 2:18 PM CDT | Special Weather Statement | JAN | Sunflower | 32 min |
| Sep 18, 2:24 PM CDT | Special Weather Statement | JAN | Attala | 31 min |
| Sep 18, 3:24 PM CDT | Special Weather Statement | JAN | Neshoba | 31 min |
| Sep 18, 3:26 PM CDT | Special Weather Statement | JAN | Attala | 29 min |
| Sep 18, 3:33 PM CDT | Special Weather Statement | JAN | Webster | 32 min |
| Sep 18, 3:43 PM CDT | Special Weather Statement | JAN | Washington | 32 min |
| Sep 18, 3:50 PM CDT | Special Weather Statement | JAN | Neshoba | 30 min |
| Sep 18, 4:04 PM CDT | Special Weather Statement | JAN | Holmes | 31 min |
| Sep 18, 4:08 PM CDT | Special Weather Statement | JAN | Lauderdale | 32 min |
| Sep 18, 4:34 PM CDT | Special Weather Statement | JAN | Leake | 31 min |
| Sep 18, 4:42 PM CDT | Special Weather Statement | JAN | Holmes | 28 min |
| Sep 18, 4:47 PM CDT | Special Weather Statement | JAN | Hinds | 28 min |
| Sep 18, 5:00 PM CDT | Special Weather Statement | JAN | Leake | 30 min |
| Sep 18, 5:08 PM CDT | Special Weather Statement | JAN | Madison | 32 min |
| Sep 18, 5:34 PM CDT | Special Weather Statement | JAN | Scott | 31 min |
| Sep 18, 6:29 PM CDT | Special Weather Statement | JAN | Scott | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.